The Open UniversitySkip to content
 

A Bayesian approach to prospective binary outcome studies with misclassification in a binary risk factor

Prescott, G. J. and Garthwaite, P. H. (2005). A Bayesian approach to prospective binary outcome studies with misclassification in a binary risk factor. Statistics in Medicine, 24(22) pp. 3463–3477.

Full text available as:
Full text not publicly available
Due to copyright restrictions, this file is not available for public download
DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1002/sim.2192
Google Scholar: Look up in Google Scholar

Abstract

Misclassification in a binary exposure variable within an unmatched prospective study may lead to a biased estimate of the disease-exposure relationship. It usually gives falsely small credible intervals because uncertainty in the recorded exposure is not taken into account. When there are several other perfectly measured covariates, interrelationships may introduce further potential for bias. Bayesian methods are proposed for analysing binary outcome studies in which an exposure variable is sometimes misclassified, but its correct values have been validated for a random subsample of the subjects. This Bayesian approach can model relationships between explanatory variables and between exploratory variables and the probabilities of misclassification. Three logistic regressions are used to relate disease to true exposure, misclassified exposure to true exposure and true exposure to other covariates. Credible intervals may be used to make decisions about whether certain parameters are unnecessary and hence whether the model can be reduced in complexity.
In the disease-exposure model, for parameters representing coefficients related to perfectly measured covariates, the precision of posterior estimates is only slightly lower than would be found from data with no misclassification. For the risk factor which has misclassification, the estimates of model coefficients obtained are much less biased than those with misclassification ignored.

Item Type: Journal Article
Copyright Holders: 2005 John Wiley & Sons, Ltd
ISSN: 0277-6715
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 17931
Depositing User: Sarah Frain
Date Deposited: 06 Apr 2010 15:25
Last Modified: 06 Dec 2010 17:38
URI: http://oro.open.ac.uk/id/eprint/17931
Share this page:

Altmetrics

Scopus Citations

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk